Question

hi there i am a 42 year old male, hiv+ since '99, on meds since 2000. currently i am on sustiva and krixivan, which i take at 10:00pm together. viral load undetectably, CD4s at around 400... they never get higher. i have been lucky with side effects - there have been hardly any until now but a pancreatitis last year. recently though i have been experiencing VERY severe head-aches at night - i wake up at around 3:00am, with this sharp pain in the left part of my head and my left leg and feet are partly numb. it's such a bad pain that i tend to scream - i do feel disoriented, too. i've had this before and usually it goes away after a couple of weeks. however - could this be a side effect of sustiva? (which would be nicer than a brian tumor i guess). my doc is on vacation and i don't seem to be able to get any information on this, so maybe you can tell me whether you've heard this before? THANKS matthias

Answer

Thanks for your post.

Headaches are a known side effect of efavirenz (Sustiva, Stocrin, part of Atripla); it would seem rather unusual to have your symptoms occur months after starting on medications, but I suppose it's also possible.

Notably, your headaches, irrespective of cause seem severe enough that I'd advise you to have your doctor (or his on-call team) evaluate what's going on. If nothing else, maybe there's a way to help with the symptoms.

Best of luck, BY